|Home | About | Journals | Submit | Contact Us | Français|
A 44-year-old male patient with a single vessel ischaemic heart disease was referred to the lipid clinic for management of hypercholesterolaemia after an episode of admission with thrombocytopenic purpura secondary to atorvastatin. Atorvastatin was discontinued and his platelet counts improved gradually with steroids. He is now established on a different statin with no further episodes of thrombocytopenia. Though a drug challenge was never done, an idiosyncratic reaction to the initial statin seems to be the most likely cause.
Cardiovascular risk estimation and prevention have gained increasing emphasis in the recent years. Statins have become the mainstay of treatment for hypercholesterolaemia and are increasingly used in both the primary and secondary care settings. The major adverse events reported with statins are mainly rhabdomyolysis and deranged liver function tests. We present the case history of a patient recently seen in our lipid clinic with thrombocytopenic purpura secondary to a statin. There have been only a very few case reports of statin-induced thrombocytopenic purpura in the literature.
A 44-year-old male was admitted as an emergency to the medical admissions unit with a generalised non-pruritic, purpuric rash and macroscopic haematuria. There was a history of seasonal flu vaccination 1 month ago. He woke up with bleeding gums and a petechial rash on the dorsum of his hand one morning and within 4 days he developed frank haematuria and a generalised petechial rash all over his body. He was in France on a holiday when he noticed the onset of these symptoms. He presented to his general practitioner (GP) only 4 days later after landing in the UK when his symptoms had gradually worsened. His past medical history included a history of long-standing back pain and known history of single-vessel ischaemic heart disease for 2 years. There was no history of any recent blood transfusion or a recent flu-like illness. There was no history of any bleeding problems with prior dentistry or trauma and no history of any known malignancy. He also had a 20-pack a year history of smoking (with the occasional use of cannabis) and did not drink alcohol. He had retired on health grounds because of frequent attacks of ischaemic chest pain. He had a strong family history of ischaemic heart disease (no convincing history suggestive of familial hypercholesterolaemia), but there was no positive family history of any bleeding disorders. His routine medications included atorvastatin 20 mg and sublingual nitroglycerine spray as required. He had no known drug allergies. Though atorvastatin was prescribed in 2000/2001, he was non-adherent with treatment and he commenced statins only 6 months prior to this admission episode with purpuric rash. There was no other medications (including over the counter medications) taken around the time of this admission. The initial diagnosis made by the GP was idiopathic thrombocytopenic purpura and he was referred to the medical admissions unit. On admission to the medical assessment unit he was noted to have a generalised haemorrhagic purpuric rash over his trunk and limbs, and he was haemodynamically stable. Abdominal examination revealed no evidence of any organomegaly.
His admission blood results showed haemglobin 16.4 g/dL (13–17 g/dL), white cell count 12.1* 109/litre (4–10* 109/litre) with neutrophilia, platelets 4×109/litre (150–400×109/litre).
Prothrombin time was 10.6 s (9–15 s), activated partial thromboplastin time 33.9 s (25–38 s), fibrinogen 4.1 g/litre (1.6–4.5 g/litre). Electrolytes and renal function were within respective reference intervals. Urine dipstick showed 1+ leucocyte, 3+ blood and was negative for nitrite. Immunoglobulin concentrations were not abnormal and there was no evidence of a significant protein abnormality on electrophoresis. No paraprotein band was detected. Rheumatoid factor was negative. Autoantibody screen, including phospholipid antibodies and anticardiolipin IgG, were negative.
He was diagnosed with haemorrhagic thrombocytopenic purpura and after discussion with the haematologists of a tertiary hospital, he was commenced on 60 mg of prednisolone and proton pump inhibitors for gastro protection. Atorvastatin was stopped.
He was treated as an inpatient until his platelet counts improved to 184×109/litre and his haematuria resolved. The steroids were tapered gradually and he remains well with no further episodes of thrombocytopenia. He is still actively being followed up by the haematology team.
He was referred to our lipid clinic after this episode of thrombocytopenia for management of hypercholesterolaemia. He was initiated on rosuvastatin and the dose was gradually titrated further. Though his recent lipid profile is still inadequately controlled, there have been no further episodes of severe thrombocytopenia. He has also had further seasonal flu vaccinations with no problems.
Thrombocytopenia defined as the presence of low platelet counts can be either idiopathic (immune thrombocytopenic purpura) or secondary to other causes like drug-induced thrombocytopenia (quinidine, sulphamethoxazole/trimethoprim, pencillamine, valproic acid, indomethacin, ibuprofen, carbamazepine, quinine); pregnancy; autoimmune conditions (eg, systemic lupus erythematosus); viral infections (eg, HIV, hepatitis, infectious mononucleosis), vaccinations( influenza vaccinations, MMR and DPT vaccinations); chronic liver disease; malignancy( lymphoproliferative disorders like non-Hodgkin’s lymphoma and chronic lymphocytic leukaemia); myelodysplasia; or congenital causes of thrombocytopenia like Von Willibrand’s disease.1
There are two plausible causative agents for thrombocytopenia in our patient: atorvastatin and the flu vaccination. There are well-documented cases of thrombocytopenic purpura as a consequence of the flu vaccination2 and after immunisation in children.3,4 This is certainly a possibility in our patient. Although a atorvastatin re-challenge was not done, the fact that the patient has remained well with no further episodes of thrombocytopenic purpura with further flu vaccinations is highly suggestive of atorvastatin-induced thrombocytopenic purpura.
Statins are inhibitors of the 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase: the main rate-limiting enzyme in cholesterol synthesis. Statins represent one of the most important pharmacological advances in the prevention of cardiovascular disease. Both primary prevention studies (WOSCOPS, AFCAPS/TexCAPS) and secondary prevention studies (4S, CARE, LIPID) with statins have shown a marked decrease in mortality and morbidity related to cardiovascular causes. Statins are generally divided into two groups: lipophilic and hydrophilic statins. Simvastatin, atorvastatin, fluvastatin are lipophilic, and rosuvastatin and pravastatin are hydrophilic.
Atorvastatin is one of the HMG-CoA reductase inhibitors that is approved for the use of both primary and secondary cardiovascular risk prevention. It has been in use for more than two decades now. The common side effects observed with atorvastatin are flatulence, myalgia, dyspepsia, constipation, diarrhoea, headache, asthenia and abnormalities in liver function tests. Atorvastatin was found to be well-tolerated with <2% of the treated patients having drug-related adverse events.5
Thrombocytopenia infrequently can occur as an idiosyncratic adverse reaction to a large number of drugs. Drug-induced thrombocytopenia and idiopathic (immune) thrombocytopenic purpura have identical clinical presentations. Therefore, diagnosis of drug-induced thrombocytopenia is made by rapid symptomatic recovery of the patient after discontinuation of the offending drug and the temporal relation between the onset of symptoms and drug challenge. But is has also been shown that a positive temporal relation between the onset of symptoms and drug challenge may not always be seen.6 A clinical trial on drug-induced thrombocytopenia in 309 patients did not identify statins as the culprit,6 but there certainly have been case reports related to simvastatin and atorvastatin-induced thrombocytopenic purpura.7,8
Statins have pleiotropic effects, including immunomodulatory, anti-inflammatory and antiproliferative properties.9 Statins affect coagulation by decreasing platelet aggregation, adhesion and its activity by its actions through nitric oxide synthase (NOS) activity and also by direct inhibition of platelets.10 A retrospective cohort study by Ray et al found a 22% relative risk reduction in the incidence of deep venous thromboses with statins in a select group of patients over 65 years of age.11 In a recent randomised trial, use of 20 mg rosuvastatin in apparently healthy people reduced the occurrence of venous thromboembolism.12
It is well-known that the effects of statins on platelet function is time and dose dependent and is more likely to occur soon after the initiation of statin treatment.6
Our patient had been on atorvastatin for at least 6 months prior to the development of thrombocytopenia and rosuvastatin was initiated with no exacerbation of thrombocytopenia, which points to an idiosyncratic reaction being the most likely cause.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.